Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Keppra the right medication for essential tremors?

Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2250 Questions

default
Posted on Fri, 16 Oct 2015 in Medicines and Side Effects
Question: Does Essential tremor or drug induced tremor warrant Keppra? My husband has cavernomas in his brain. He recently had seizures (or tremors) in his legs and has for a long time had tremor in left leg or arm. He has been on sertraline for several years and was recently taken off cold turkey and then given only 25 mg. for a week. Now he is on Keppra which is making him very sleepy.
YYYY@YYYY
doctor
Answered by Dr. Noble Zachariah 50 minutes later
Brief Answer:
Keppra is not a treatment for essential tremor

Detailed Answer:
Hello,

Welcome and thanks for your query.
Keppra is indicated for a seizure disorder which is a type of epilepsy . It is different from a tremor where there is no abnormal electrical discharge in the brain . It may be a little confusing as your husband has long standing tremors of the hand. Seizure activity is episodical unlike tremors which are often present continuously.
An EEG is likely to show a seizure activity and will be normal in a tremor.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah 39 minutes later
These tremors were not continuous but once or twice a day for under a minute.

Could they have been caused by sertraline? Could the 5 in a row have been caused by sertraline withdrawal?

The EEG was normal.

If the tremors were caused by sertraline taken or withdrawn, is Keppra warranted?
doctor
Answered by Dr. Noble Zachariah 9 hours later
Brief Answer:
Keppra is indicated now.

Detailed Answer:
Welcome back.
Your description of the abnormal movement suggests a focal seizure rather than a tremor. The risk of seizure in a person with an underlying problem increases with antidepressants like Sertaline . The temporal relationship of these abnormal movements to the use and change of dose of Sertaline does throw the suspicion on it as the precipitating cause. Keppra is a good anti seizure medication and would help to control the abnormal movement. It may not be required for a long time once the Sertaline is stopped.
So for the present my opinion would be to take the Keppra till the neurologist advises him to stop it.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah 11 hours later
What is your opinion on how long it could take to get Sertraline out of his system?
doctor
Answered by Dr. Noble Zachariah 47 hours later
Brief Answer:
Up to 10 days

Detailed Answer:
Sorry for the delay in replying.

The plasma half life of Sertaline is 26 hours.
It may take up to 10 days to get all the tissue bound Sertaline to come out of the system after the medicine is discontinued.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Seizure disorder

doctor1 MD

my son is 18 and has an iq of 45, he was born without the left hand side of his brain, and has a seizure disorder, what am i likely to expect for his future, he also has autistic tendencies and i was wondering whether any of this will or could reduse his life expectancy?

doctor1 MD

Im a 20 year old female and ive had seizure disorders for the past 9 years and i take a daily medication of keppra (500 mg 2 every morning-2 every night) for the past 4 years. I want to know if i am able to take birth control pills without my daily medication effecting it?

doctor1 MD

Dear Sir/Madam, My father age is 62yrs.He had seizures attack in July,2009 then again in July,2010 then again in Nov,2010 then at last on 1st May 2011. Earlier we didn t had any idea of these attacks and what are they called.When consulted the doctors,they said to take CT scan,MRI the results showed normal and at last they said to take EEG,in which it showed some abnormality. Then the doctor had asked to take the medicines. On 1st May,2011 he had twice attacks and we had admitted him in hospital.That time we came to know that the attacks he had are known as seizure disorder(GTCS). The process done by my father during attacks. He is in deep sleep,suddenly he shouts aaahhhh ,stretches his hands,then goes in deepest sleep(unconscious mind) and one more thing his tongue gets in between the teeth(blood comes as tongue gets hurt). Then we try to make him wake up as he goes in deepest sleep in unconscious mind,try to rub on his heart.It hardly takes 20-25 min to bring him conscious.Once he gets alert we get relaxed. Now he is taking Eptoin Tab.The doctor has said to take it for 3 yrs. I would like to know what precautions should be taken before and after the attack.Are there any symptoms before the attack. Will he get the attack again??Please help me. Regards, Sheetal.

doctor1 MD

I went to see a neuro physician and he said I have a seizure disorder because I have periods of wetting the bed while I am sleeping. My testing showed a small abnormality but they cannot be sure it is a seizure disorder. They are baseing their diagonsis on the bed wetting. I have starting to ween myself my afternoon dose of medication. I have anappointment in a few weeks with my physician and will be asking him to take me off all the medication. What is your feed back?

doctor1 MD

Wife has swollen feet up to knees; md prescribed water pills for 2 weeks after visual exam which found nothing unusual. She has night time seizure disorder manifesting about one GM/month; under Kepra 2500/day for last 8 years and stable. Recent...

doctor1 MD

hi I had extremely bad panic attacks my blood pressure was always 140 over 89 now it dropped its not gonna lead to a heart attack or a stroke

doctor1 MD

On my discharge papers it says seizure disorder (CMS-hcc) what does that mean?